Delaware, 2003

Heavy Snow and Winter Weather in Delaware, January 5, 2003

January 5, 2003 · NWS PHI · 2 events in 2 counties and zones

A potent Alberta Clipper produced heavy snow across New Castle County and measurable snow across Kent County. Snow fell at a lesser intensity and temperatures were warmer farther south across Sussex County with little or no accumulation.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A potent Alberta Clipper produced heavy snow across New Castle County and measurable snow across Kent County. Snow fell at a lesser intensity and temperatures were warmer farther south across Sussex County with little or no accumulation. Snow began falling during the late morning and was the heaviest during the afternoon. It ended during the early evening. Many roads were slippery and snow covered in New Castle County. Even main roadways were slushy. Numerous accidents were reported. In Kent County, secondary and tertiary roads were partially snow covered. Main roads in Kent County were wet as were all the roads in Sussex County. Accumulations included 5.5 inches in Bear (New Castle County), 5.0 inches in Wilmington (New Castle County), 4.0 inches in Newark (New Castle County), 3.3 inches at the New Castle County Airport, 2.8 inches in Dover (Kent County), 2.0 inches in Woodside (Kent County) and just a trace in Milford (Sussex County). The low pressure system formed in Saskatchewan Province on the third, moved southeast to Minnesota on the morning of the 4th, southern Indiana on the morning of the 5th and was well east of the Delmarva Peninsula during the morning of the 6th. Historically, Alberta type low pressure systems usually do not produce heavy snow. But the air at mid levels of the atmosphere was quite cold and this enhanced the instability with this low pressure system. While no thunderstorms occurred, the instability did produce heavier precipitation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 5, 3:07 AM EST, 7 hours 53 minutes earlier.

Area forecast discussion, Jan 5, 3:07 AM EST, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
307 AM EST SUN JAN 5 2003

SC HUNG TUFF ACRS MUCH OF FA OVERNGT XCPT CLRNG MOVD INTO DELMAR AND
JUST PUNCHING INTO XTRM SRN NJ RIGHT NOW. THESE AREAS TO SEE A BIT
OF SUN THIS MRNG. ELSEWHERE...SC MAY BREAK TO ALLOW A LTL SUN ESPEC
ACRS PTNS OF SRN PA AND NJ...HOWEVER GENERAL TREND WL BE TO RMN ON
CLDY SIDE TDA. CLD CVR FRM CLIPPER SYS TO MOV IN ACRS AREA TDA WITH
SNW LKLY SPREADING ACRS FA THIS AFTN AND ENDING THIS EVE. THIS SYS
IS TRACKING A BIT FURTHER S THEN ERLIER FCST...SO HAVE TRENDED FCST
A BIT COLDER WITH SNW AND SML ACCUMS ACRS DELMAR. THIS SYS WL ALSO
BE A FAST MOVER...WEAKEN AS IT MOVS TWD MID ATLC CST...AND HAVE
GNRLY LIMITED AMT OF MSTR...PERHAPS BETWEEN .10 AND .25 LIQUID
CONTENT. ALL THESE FACTORS SHUD KEEP SNW AMTS DOWN TO ABT AN
INCH...MAYBE TWO. WITH THESE THOUGHTS IN MIND...WL NOT ISSUE ADVSRY
FOR SRN AREAS.  SYS MOVS OFF TNGT...HOWEVER PLNTY OF MSTR LURKS ARND
AND SO NGT SHUD BE CLDY. NXT SYS IS A BIT DIFFERENT AND MAY BRNG CHC
OF LGT SNW OF FLRYS TO AREA MAINLY LATE MON AFTN INTO MON NGT. THIS
SYS SHUD HAVE EVEN LESS MSTR TO DEAL WITH AND TROF NOT ORIENTED
PROPERLY TO ORGANIZE SNOW.

WL NOT CHANGE MUCH BEYOND TUE ATTM...AS IT SEEMS REASONABLE ATTM.

ON MARINE...HAVE LOWERED SCA ALONG CST AS SEAS ARE NOW BEHAVING
NICELY.

FCSTID =   14
MPO   25  21  30  12 /  60  60  30  30
ABE   31  27  36  18 /  70  60  30  30
RDG   32  27  37  20 /  70  60  30  30
PHL   34  30  39  24 /  70  60  30  30
12N   30  24  33  15 /  60  60  30  30
SMQ   32  28  37  21 /  70  60  30  30
TTN   33  29  38  21 /  70  60  30  30
MIV   35  33  40  21 /  70  50  30  30
ACY   36  34  41  26 /  70  50  30  30
ILG   34  30  39  21 /  70  60  30  30
DOV   35  33  40  23 /  70  50  30  30
GED   38  34  42  23 /  70  50  30  30
ESN   36  34  41  23 /  70  50  30  30

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

JWH
Hazardous weather outlook, Jan 5, 4:34 AM EST, 6 hours 26 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-051130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
434 AM EST SUN JAN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

LIGHT SNOW WILL SPREAD ACROSS THE AREA THIS AFTERNOON AND END EARLY
TONIGHT. AN INCH OR TWO ACCUMULATION IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, New Castle

When
January 5, 11:00 AM EST to 8:00 PM EST
Where
New Castle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
January 5, 11:00 AM EST to 8:00 PM EST
Where
Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341274, 5341275.